Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 11, 2003, 6:13 AM EDT for McCreary County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 6:13 AM EDT (10:13 UTC)
- Expired
- May 11, 2003, 7:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:05 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 111013
SVRJKL
KYC147-111100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
613 AM EDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCREARY COUNTY
* UNTIL 700 AM EDT
* AT 613 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
SOUTHWEST OF GREAT MEADOWS CAMPSITES...OR 17 MILES WEST OF
ONEIDA...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CO OPERATIVE AROUND 620 AM EDT.
BLUE HERON AROUND 625 AM EDT.
STEARNS AROUND 630 AM EDT.
PINE KNOT AROUND 635 AM EDT.
HOLLYHILL AROUND 640 AM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
SUNDAY MORNING FOR EASTERN KENTUCKY.
LAT...LON 3660 8448 3660 8479 3671 8470 3679 8435
3669 8433 3661 8425
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:57 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 11, 3:57 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION WEATHER SERVICE JACKSON KY 357 AM EDT SUN MAY 11 2003 CURRENT SFC MAP FEATURES DEEPENING LOW PRESSURE IN SOUTHWEST WISCONSIN WITH TRAILING COLD FRONT PARALLEL WITH THE MS RIVER...BEFORE IT SWINGS BACK ACROSS TEXAS PANHANDLE. ONGOING CONVECTIVE LINE CONTINUES TO TRACK EAST. A FEW CELLS HAVE TRIED TO GET GOING OUT AHEAD OF THE MAIN LINE NOW INFILTRATING CENTRAL KENTUCKY...HOWEVER THEY SEEM TO WEAKEN QUICKLY DURING THEIR EVOLUTION. MAIN THREAT FROM THESE STORMS STILL APPEARS TO BE DAMAGING WINDS AND WILL STRESS THAT IN ZONE WORDING. LINE LOOKS TO BE KNOCKING ON OUR DOORSTEP BETWEEN 9 AND 10Z. TOTAL EVENT TIME SHOULD BE BETWEEN 2 AND 3 HOURS AT A GIVEN POINT...AS FRONTAL BOUNDARY HAS A GOOD PUSH BEHIND IT. DESPITE FAST MOVING CONVECTION...A FEW OF THE LIGHT FFG VALUED COUNTIES WILL HAVE TO BE MONITORED AS PRECIP MOVES OVER THEM. WINDS WILL INCREASE INTO THE AFTERNOON...HOWEVER DONT FEEL CONFIDENT WITH GETTING 45 MPH GUSTS...SO WILL HOLD OFF ON WIND ADVISORY. LITTLE CHANGES MADE TO THE FORECAST AFTERWARDS...AS MONDAY WILL FEATURE A COOLER THAN NORMAL DAY...WITH TEMPS RECOVERING TO NEAR NORMAL VALUES BY TUESDAY. GFS HAS POPS HOLDING BACK A LITTLE LATER FOR SYSTEM COMING IN WEDNESDAY AND THURSDAY. WILL LET DAY SHIFT HANDLE THIS. THE NEW LONG RANGE GFS HAS DIFFERED QUITE A BIT FROM PREVIOUS RUN. THE NON-PROGRESSIVE CUTOFF LOW THAT WAS PROGGED TO HANG AROUND FOR SEVERAL DAYS IS NOW BEING EJECTED OUT. GOOD RIDDANCE. .JKL...NONE. GEOGERIAN --------------------------------------------------------------------- 1010 PM EDT SAT MAY 10 2003 WILL UPDATE THE ZONES TO DROP THE WATCH AND FINE TUNE POP/SVR THREAT LATER TONIGHT FROM THE WEST. REST OF FORECAST IS IN GOOD SHAPE. UPDATE TO GRIDS...WEB GRAPHICS AND TEXT PRODUCTS OUT SHORTLY. GREIF ===================================================================== 644 PM EDT SAT MAY 10 2003 ...FORECAST UPDATE... TORNADO WATCH BOX #343 HAS BEEN ISSUED FOR THE NORTHEAST PART OF OUR CWA. TORNADO WATCH #339 WILL BE ALLOWED TO EXPIRE AT 700 PM EDT. WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY. JARVIS ===================================================================== ...FORECAST ISSUES... MAIN FORECAST PROBLEM IS SEVERE WEATHER EPISODE FOR THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. NEXT FORECAST PROBLEM IS THE CLEARING OF THE CONVECTION AND CLOUDS FOR SUNDAY/SUNDAY NIGHT. ...SHORT TERM... MID-LEVEL WAVE AND SPEED MAX SCOOTING THROUGH THE OHIO VALLEY THIS AFTERNOON IS HELPING FIRE OFF CONVECTION ACROSS OUR AREA. IN ADDITION...LOTS OF OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION AND STRONG DIFFERENTIAL HEARING HELPING INITIATE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. OUTFLOW BOUNDARY JUST NORTHEAST OF JKL HELPED SPAWN SOME GOOD STORMS THAT CONTINUE TO DEVELOP AND HEAD NORTHEAST. LATEST DAY ONE OUTLOOK HAS THE NORTHERN PART OF CWA IN A HIGH RISK OF SEVERE THIS AFTERNOON THROUGH SUNDAY MORNING WITH THE REST OF THE CWA IN A MODERATE RISK. TORNADO WATCH BOX #339 IN EFFECT FOR EASTERN HALF OF CWA UNTIL 7 PM EDT. MAIN FORECAST CHALLENGE WILL BE SEVERE POTENTIAL. LOOKING AT MAINLY TWO TYPES OF EVENTS. THE FIRST WILL BE SCATTERED AFTERNOON ACTIVITY THAT FORMS FROM A COMBINATION OF DAYTIME HEATING AND RESIDUAL CONVECTIVE OUTFLOWS FROM PREVIOUS CONVECTION. SECOND AND MORE POTENT THREAT COMES IN THE FORM OF AN INTENSE SQUALL LINE THAT IS FORECAST TO SURGE THROUGH THE REGION. USING A BLEND OF THE MODELS...IT APPEARS THAT SQUALL LINE WILL BE KNOCKING ON THE DOOR OF OUR WESTERN COUNTIES BETWEEN 3 AND 5 AM. EXPECT THE LINE THROUGH MUCH OF OUR AREA BY 16Z OR SO. WITH THIS LINE EXPECT MAINLY A WIND DAMAGE EVENT...HAIL POSSIBLE AS WELL AND WITH BOW ECHO STRUCTURES...COULD ALSO SEE SOME ISOLATED TORNADOES. FOR TONIGHT AND SUNDAY...WILL GO WITH LIKELY POPS...MAINLY LATE WORDING AND MENTION HIGH WINDS/HEAVY RAIN AS THE LINE PASSES THROUGH THE AREA. WITH LINE CROSSING THROUGH THE HEART OF OUR CWA AROUND 12Z...WILL CONTINUE LIKELY WORDING ESPECIALLY THROUGH MID MORNING...SIMILAR TO PREVIOUS PACKAGE. TEMPS SOMEWHAT TRICKY...CONSIDERING HOW MUCH CLEARING WE SEE. FOR NOW...71 TO 76 LOOKS GOOD. WILL CONTINUE TO KEEP SUNDAY NIGHT DRY WITH LOWS NEAR 50. FOR MONDAY AND TUESDAY...PARTLY SUNNY SKIES EXPECTED WITH DRIER AND COOLER AIRMASS IN PLACE. MAV/FWC/MET NUMBERS LOOK GOOD WITH MID 60S ON MONDAY WITH A GRADUAL WARM UP ON TUESDAY WITH HIGHS IN THE UPPER 60S TO LOWER 70S. ...EXTENDED... MODELS IN GENERAL AGREEMENT IN THE EXTENDED PERIOD AS WE BEGIN WITH A TROF WEST/RIDGE EAST PATTERN. EXTENDED MODELS WANT TO BREAK THIS PATTERN DOWN WITH MORE OF FAST AND ACTIVE SPLIT FLOW PATTERN. WITH THE NORTHERN BRANCH BEING THE DOMINATING ONE. AS WE MOVE INTO MID WEEK CYCLOGENESIS SPINS UP ACROSS THE SOUTHERN PLAINS. MODELS HAVE SOME DISAGREEMENT WITH THE OVERALL EVOLUTION AND MOVEMENT OF THIS PLAINS SYSTEM. THE GFS PULLS THE PLAINS SYSTEM TO THE EAST BY THE WEEKEND AND THEN DEVELOPS A LARGE CUT OFF SYSTEM. YESTERDAYS GFS SOLUTION HAD SOME SUPPORT FROM THE OTHER MODELS (GEM/NOGAPS)...BUT NOT THIS TIME AROUND. PREFER ECMWF...SO DOES HPC...AND LOOK FOR A MORE PROGRESSIVE PATTERN. AS FOR OUR SENSIBLE WEATHER...TUESDAY AND WEDNESDAY LOOK TO BE PARTLY SUNNY...HOWEVER...MOISTURE WILL RETURN BY LATE WEDNESDAY. WILL CONTINUE PREVIOUS FORECAST AND MENTION A SLIGHT CHANCE OF SHOWERS ON WEDNESDAY. THURSDAY THROUGH SATURDAY LOOK UNSETTLED AS THE PLAINS SYSTEM HEADS EAST. AS FOR TEMPS...NOT MUCH CHANGE FROM PREVIOUS FORECAST PACKAGE...GENERALLY FOLLOWED GFS ENSEMBLE MEANS FOR THE EXTENDED. ...PRELIM NUMBERS (NOT OFFICIAL)... LOZ 66/75 49/66 7711 JKL 65/75 49/64 7711 JARVIS
Hazardous weather outlook, May 11, 5:15 AM EDT, 58 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 515 AM EDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH EASTERN KENTUCKY THIS MORNING. DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO A POSSIBILITY. EARLY PREPARATION IS THE KEY TO SURVIVAL OF SEVERE WEATHER. IF YOU LIVE IN A MOBILE HOME...HAVE A BACKUP PLAN TO MOVE QUICKLY INTO A NEARBY STURDY SHELTER IF A WARNING IS ISSUED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER THIS MORNING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:54 AM EDT | Severe Thunderstorm Warning | JKL | Wayne | 66 min |
| May 11, 7:12 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.